Here is My Question:
I had a mild flare beginning of February and took 3 days solu medrol. A few days later had a feeling of numbness from head to toe so did another round of solu medrol and still the same. I'm on Avonex but they are switching me to Copaxone. My question is will this go away or is there anything else that can be done? It's interfering in the way I do things. I'm a cashier and currently on a medical leave because my hands are numb. Any ideas? Thanks.
There are 2 topics/questions in your submission: 1) disease modifying therapy effects and 2) symptoms. Briefly, the decision for when to switch from drug x to drug y is based on clinical course on drug x as well as MRI surveillance of the MS disease. Whether you will do better on copaxone than avonex, is anyone's guess. I would add that if you have spinal cord lesions from the MS, then medications like Avonex (not Copaxone) may aggravate the symptoms that come from the spinal cord lesions (in my experience).
Regarding your symptoms, if your problem is numbness (ie, can't feel anything) then time is likely to be required (to allow recovery). If you are having problems with feeling abnormal sensations (ie, burning, tingling, etc) that are overwhelming, then your doctors can use medications temporarily to help take the edge off those sensations (medications like gabapentin, Elavil, etc). Numbness (or complete lack of sensation) won't be helped by those medications, but time would be required for your nervous system to recover and re-establish connections around your MS lesion that cause the symptoms in the first place.
If you are also clumsy in the hands (ie, not able to reliably operate the register), then your doctors may use physical therapy and/or occupational therapy to hasten recovery.
Hope this helps.
A. Scott Nielsen MD MMSc
Neurologist and MS Specialist at Kaiser Permanente
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.